Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 93, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 1998, 5:33 PM MDT for Alamosa County, Saguache County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 5:33 PM MDT (23:33 UTC)
- Expired
- Jul 18, 1998, 6:35 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Alamosa County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:56 PM MDT | Hail 0.75 | Alamosa, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3570 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 182333 RRA SVRPUB COC003-109-190035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 533 PM MDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALAMOSA COUNTY IN SOUTHERN COLORADO SOUTHEASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO * UNTIL 635 PM MDT * AT 532 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES NORTH OF THE GREAT SAND DUNES NATIONAL MONUMENT VISITOR CENTER MOVING SOUTH-SOUTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE THE GREAT SAND DUNES NATIONAL MONUMENT THROUGH 600 PM MDT AND OPEN COUNTRY BETWEEN ALAMOSA AND THE GREAT SAND DUNES NATIONAL MONUMENT THROUGH 630 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:05 PM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 2:05 PM MDT, 3 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT SAT JUL 18 1998 MAIN CHALLENGE TONIGHT WILL BE LOW TEMPERATURES. DOMINANT UPPER HIGH PROGGED TO MOVE EVER SO SLOWLY EAST THRU SUNDAY MORNING WITH TEMPERATURES ALOFT CONTINUING TO WARM SLOWLY. THIS ALREADY SEEN ON CHANGE TO DEN SOUNDING. WITH SOME WARMING ALOFT AND WARMER DAYTIME HIGHS TODAY... LOWS TONIGHT SHOULD BE SLIGHTLY WARMER THAN THIS MORNING...ALTHOUGH DRY ATMOSPHERE...CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR LARGE DIURNAL RANGES IN SOME AREAS...ESPECIALLY VALLEY LOCATIONS SUCH AS ALS AND PUB. BELIEVE NGM MIN GUIDANCE IS TOO LOW AT ALS...TOO WARM AT PUB AND TAD. CU AND A FEW WEAK CBS HAVE DEVELOPED OVER THE MTNS...MOST CONCENTRATED OVER THE SRN MTNS CLOSE TO THE NM BORDER. VERY WARM TEMPERATURES ALOFT GREATER THAN 16C WILL LIKELY CONTINUE TO INHIBIT MUCH CONVECTION AS DEPICTED BY MODEL SOUNDINGS. MAY INCLUDE ISOL"ATED POPS OVER SRN MTNS THIS EVENING AFTER LAST MINUTE CHECK OF WSR-88D DATA ...SATELLITE AND LIGHTNING CHART DATA...BUT MOST AREAS SHOULD BE CLEAR TONIGHT. SR
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.